Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 77, NWS Wilmington, OH

May 10, 2003Lewis County, Kentucky; Adams County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at May 10, 2003, 4:57 AM EDT for Lewis County, Kentucky; Adams County, Ohio. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2003, 4:57 AM EDT (08:57 UTC)
Expired
May 10, 2003, 5:30 AM EDT
In force
33 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

Counties Lewis County, KY, Adams County, OH

The radar

The Cincinnati radar (KILN), 82 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 9.0 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3057 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3057 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
1.3
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

216 
WUUS51 KILN 100857
SVRILN
KYC135-OHC001-100930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
457 AM EDT SAT MAY 10 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEWIS COUNTY IN KENTUCKY...
  ADAMS COUNTY IN OHIO...

* UNTIL 530 AM EDT...

* AT 457 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF TOLLESBORO...OR ABOUT 6 MILES
  SOUTHEAST OF MAYSVILLE...MOVING NORTHEAST AT 35 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  TOLLESBORO...
  MANCHESTER...
  WEST UNION...

LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE STORMS
PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 3867 8377 3851 8366 3864 8340 3880 8331
          3886 8354 3881 8371

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:45 AM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, May 10, 2:45 AM EDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
245 AM EDT SAT MAY 10 2003

AREA RADARS SHOWING SCATTERED CONVECTION EXTENDING FROM NORTHERN
ILLINOIS DOWN TOWARD SOUTHEAST INDIANA. MODELS HAVE SHIFTED FOCUS OF
LOW LEVEL JET/CONVERGENCE A LITTLE FARTHER SOUTH THAN PREVIOUS RUNS
FOR THIS MORNING SO THINK CHANCE FOR HEAVY RAIN MAY BE A LITTLE
FARTHER SOUTH THAN PREVIOUSLY THOUGHT...AT LEAST THROUGH THIS
MORNING. WILL THEREFORE...EXTEND THE FLOOD WATCH SOUTH TO INCLUDE
ENTIRE FA FOR TODAY. EXPECT CURRENT PCPN TO PUSH EAST INTO FA
THROUGH MID MORNING AND THEN LIFT OFF TO THE NORTHEAST THROUGH THIS
AFTERNOON. NOT MUCH IN THE WAY OF FORCING LEFT LATER THIS AFTERNOON
BUT WITH AIRMASS REMAINING UNSTABLE...WILL HAVE TO HANG ON TO A
CHANCE THROUGH THE DAY. PWS ON THE HIGH SIDE...IN EXCESS OF 1.5
INCHES...SO LOCALLY HEAVY RAIN POSSIBLE WITH ANY THUNDERSTORM. 1HR
FFG GENERALLY AN INCH OR LESS SO ANY HEAVY RAIN WILL LIKELY CAUSE
SOME PROBLEMS.

MODELS PERHAPS A BIT SLOWER PUSHING FRONT THROUGH TONIGHT WITH NGM
NOT AS IMPRESSIVE AS ETA/GFS. BOTH ETA/GFS SHOWING GOOD DYNAMICS AND
STRONG LOW LEVEL WIND FIELDS AND WILL LIKELY SEE SQUALL LINE PUSH
EAST INTO FA AFTER MIDNIGHT AND WILL CONTINUE WITH LIKELY POPS FOR
TONIGHT. LOW POPS LOOK GOOD FOR EARLY SUNDAY ACROSS THE EAST BEFORE
DRYING WORKS IN. GOOD CAA AND STRONG LOW LEVEL WINDS BEHIND FRONT SO
WILL KEEP WINDY CONDITIONS GOING FOR SUNDAY INTO SUNDAY NIGHT.

.ILN....FLOOD WATCH TODAY ENTIRE FA.

LOTT

In the hours before

Special weather statement, May 10, 4:48 AM EDT, 9 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-101700-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
448 AM EDT SAT MAY 10 2003

...SEVERE THUNDERSTORMS POSSIBLE TODAY AND TONIGHT...

THE STORM PREDICTION CENTER HAS PLACED EASTERN INDIANA IN A MODERATE
RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT. THE REST OF THE
AREA IS UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS.

WARM AND HUMID AIR WILL REMAIN IN PLACE ACROSS THE REGION TODAY.
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THIS MORNING WITH A CHANCE
OF THUNDERSTORMS THIS AFTERNOON INTO EARLY EVENING. SHOWERS AND
THUNDERSTORMS WILL BECOME MORE WIDESPREAD AFTER MIDNIGHT AS A COLD
FRONT APPROACHES FROM THE WEST. THE PRIMARY SEVERE WEATHER THREAT
THIS MORNING WILL BE LARGE HAIL. THE PRIMARY SEVERE WEATHER THREAT
LATER THIS AFTERNOON AND TONIGHT WILL BE LARGE HAIL AND DAMAGING
WINDS.

SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE AREA TODAY. LISTEN TO
NOAA WEATHER RADIO...OR YOUR LOCAL MEDIA OUTLETS FOR FURTHER UPDATES.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 2:52 AM EDTFlash Flood WarningILNGallatin113 min
May 10, 4:05 AM EDTFlash Flood WarningILNBoone, Grant, Kenton115 min
May 10, 4:31 AM EDTSevere Thunderstorm WarningILNBracken29 min
May 10, 4:47 AM EDTSevere Thunderstorm WarningILNMason28 min
May 10, 5:15 AM EDTFlash Flood WarningILNGallatin90 min
May 10, 9:28 AM EDTFlash Flood WarningILNBoone, Campbell, Kenton3 hr
May 10, 11:17 AM EDTSevere Thunderstorm WarningILNBoone58 min
May 10, 4:03 PM EDTSevere Thunderstorm WarningILNBracken42 min
May 10, 4:20 PM EDTSevere Thunderstorm WarningILNMason40 min
May 10, 4:38 PM EDTSevere Thunderstorm WarningILNLewis52 min
May 10, 4:45 PM EDTTornado WarningILNLewis, Mason30 min
May 10, 5:15 PM EDTTornado WarningILNLewis30 min
May 10, 5:36 PM EDTFlash Flood WarningILNLewis24 min
May 10, 6:37 AM EDTSevere Thunderstorm WarningILNBrown23 min
May 10, 9:29 AM EDTFlash Flood WarningILNPike2 hr
May 10, 9:42 AM EDTFlash Flood WarningILNBrown, Clermont, Highland3 hr
May 10, 10:11 AM EDTFlash Flood WarningILNAdams, Scioto3 hr
May 10, 12:01 PM EDTSevere Thunderstorm WarningILNBrown44 min
May 10, 12:31 PM EDTSevere Thunderstorm WarningILNAdams59 min
May 10, 12:47 PM EDTSevere Thunderstorm WarningILNPreble58 min
May 10, 12:48 PM EDTFlash Flood WarningILNBrown117 min
May 10, 12:55 PM EDTSevere Thunderstorm WarningILNScioto50 min
May 10, 1:08 PM EDTSevere Thunderstorm WarningILNMontgomery67 min
May 10, 1:11 PM EDTFlash Flood WarningILNAdams, Scioto2 hr
May 10, 1:36 PM EDTSevere Thunderstorm WarningILNClark, Greene54 min
May 10, 2:44 PM EDTSevere Thunderstorm WarningILNPreble61 min
May 10, 2:57 PM EDTSevere Thunderstorm WarningILNMontgomery63 min
May 10, 3:08 PM EDTSevere Thunderstorm WarningILNButler, Hamilton67 min
May 10, 3:42 PM EDTFlash Flood WarningILNAdams, Brown, Highland2 hr
May 10, 4:19 PM EDTFlash Flood WarningILNPike, Scioto3 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.